Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX

May 27, 2008Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2008, 8:13 PM CDT for Dawson County, Gaines County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 8:13 PM CDT (01:13 UTC)
Expired
May 27, 2008, 9:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Dawson County, TX, Gaines County, TX

The radar

The Lubbock radar (KLBB), 98 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:30 PM CDTHAIL 0.75Welch, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:07 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 280113
SVRMAF
TXC115-165-280215-
/O.NEW.KMAF.SV.W.0142.080528T0113Z-080528T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GAINES COUNTY IN WEST TEXAS...
  NORTHWESTERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 915 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CEDAR LAKE...OR 16 MILES SOUTHEAST OF SEAGRAVES...    
  MOVING EAST AT 16 MPH. THERE ARE SEVERAL STORMS IN THIS AREA AND   
  ARE THEY STRENGHTENING.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CEDAR LAKE...
  ASHMORE...
  PUNKIN CENTER...
  WELCH...
  PRIDE...
  GRANDVIEW...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3294 10247 3295 10220 3295 10199 3280 10204
      3268 10235 3283 10252
TIME...MOT...LOC 0112Z 249DEG 14KT 3278 10237

$$
1 follow-up statement
000 
WWUS54 KMAF 280145
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED MAY 27 2008

TXC115-165-280215-
/O.CON.KMAF.SV.W.0142.000000T0000Z-080528T0215Z/
GAINES TX-DAWSON TX-
845 PM CDT WED MAY 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN DAWSON AND NORTHEASTERN GAINES COUNTIES...

AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTH OF CEDAR LAKE...OR ABOUT 19 MILES WEST OF LAMESA...MOVING
SOUTHEAST AT 11 MPH. ANOTHER SEVERE STORM IS LOCATED NORTH OF 62/180 
JUST WEST OF CEDAR LAKE.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST 
CENTRAL GAINES COUNTY...INCLUDING 62/180 SOUTH OF CEDAR LAKE AND 
CEDAR LAKE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3294 10247 3295 10220 3295 10199 3280 10204
      3268 10235 3283 10252
TIME...MOT...LOC 0144Z 297DEG 9KT 3271 10227

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:33 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 27, 2:33 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT TUE MAY 27 2008

.DISCUSSION...
CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS
BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS
AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE
ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR
THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST
AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS.
PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN
THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY
AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT
INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS
RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT.
CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT
ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT
APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO.

AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE
MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED
UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER
LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND
LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK.
HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH
FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY
AIR AT THE SURFACE.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  93  68  95  /  30  10  10   0
CARLSBAD NM                64  94  64  91  /  10  20  20  20
DRYDEN TX                  70  93  69  92  /  20  10  10   0
FORT STOCKTON TX           69  97  68  96  /  20  10  10   0
GUADALUPE PASS TX          64  86  64  87  /  10  20  20  20
HOBBS NM                   66  95  66  93  /  20  20  20  10
MARFA TX                   58  90  54  88  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  93  66  95  /  30  10  10   0
ODESSA TX                  72  94  67  94  /  30  10  10   0
WINK TX                    73 100  71 100  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, May 27, 1:10 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT TUE MAY 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A
TATUM TO MARFA LINE THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS.  THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE
NORTHEAST PERMIAN BASIN.  LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING
GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE.  SPOTTERS
AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING
WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 27, 3:02 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT TUE MAY 27 2008

TXZ074-272030-
DAVIS/APACHE MOUNTAINS AREA-
302 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ALPINE AT
302 PM CDT...MOVING NORTHEAST AT 11 MPH.  THIS STORM IS OVER U.S.90
EAST OF ALPINE.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 27, 4:03 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT TUE MAY 27 2008

TXZ075-272145-
PECOS-
403 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF
FORT STOCKTON OVER WEST CENTRAL PECOS COUNTY AT 403 PM CDT...MOVING
NORTHEAST AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS
APPROACH YOUR LOCATION.
Local storm report, May 27, 6:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAMESA                  32.73N 101.96W
05/27/2008  E1.75 INCH       DAWSON             TX   LAW ENFORCEMENT

&&

RBARNES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines58 min
May 27, 7:02 PM CDTTornado WarningMAFDawson43 min
May 27, 7:05 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler55 min
May 27, 7:14 PM CDTSevere Thunderstorm WarningMAFBrewster16 min
May 27, 7:29 PM CDTSevere Thunderstorm WarningMAFEctor31 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 27, 7:32 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines58 min
May 27, 7:51 PM CDTTornado WarningMAFDawson39 min
May 27, 7:58 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin62 min
May 27, 8:13 PM CDTFlash Flood WarningMAFDawson3 hr
May 27, 8:26 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
May 27, 8:31 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines, Martin59 min
May 27, 8:37 PM CDTTornado WarningMAFMartin38 min
May 27, 9:46 PM CDTFlash Flood WarningMAFBorden3 hr
May 28, 1:20 AM CDTSevere Thunderstorm WarningMAFDawson55 min
May 28, 3:50 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 28, 4:47 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningMAFCulberson64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.